Alert archive / California / Tornado Warnings in 2023

Tornado Warning 2, NWS Hanford, CA

January 10, 2023Tulare County, California

NWS Hanford, CA issued this tornado warning at Jan 10, 2023, 5:15 PM PST for Tulare County, California. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2023, 5:15 PM PST (01:15 UTC)
Expired
Jan 10, 2023, 5:34 PM PST
In force
19 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 58 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 5:15 PM PSTHAIL 0.251 W Lemon Cove, CAREPORTS OF HAIL VIA A SNAPCHAT STORY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 1.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2023-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2023-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WFUS56 KHNX 110115
TORHNX
CAC107-110145-
/O.NEW.KHNX.TO.W.0002.230111T0115Z-230111T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Joaquin Valley CA
515 PM PST Tue Jan 10 2023

The National Weather Service in Hanford CA has issued a

* Tornado Warning for...
  Central Tulare County in central California...

* Until 545 PM PST.

* At 515 PM PST, a severe thunderstorm capable of producing a tornado
  was located near Three Rivers, or 20 miles east of Visalia, moving
  east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Tulare County, including the following locations... Lemon
  Cove, Lindcove, Case Mountain and South Fork Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3637 11916 3650 11909 3643 11868 3625 11886
TIME...MOT...LOC 0115Z 286DEG 17KT 3637 11896 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JMC
1 follow-up statement
228 
WWUS56 KHNX 110134
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
534 PM PST Tue Jan 10 2023

CAC107-110142-
/O.CAN.KHNX.TO.W.0002.000000T0000Z-230111T0145Z/
Tulare CA-
534 PM PST Tue Jan 10 2023

...THE TORNADO WARNING FOR CENTRAL TULARE COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 3637 11916 3650 11909 3643 11868 3625 11886
TIME...MOT...LOC 0124Z 286DEG 17KT 3635 11886 

$$

JMC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Jan 10, 3:23 PM PST, 1 hour 52 minutes earlier.

Area forecast discussion, Jan 10, 3:23 PM PST, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Hanford CA
323 PM PST Tue Jan 10 2023

.UPDATE...
Updated AIR QUALITY ISSUES section.

&&

.SYNOPSIS...
A strong storm system will continue through tonight bringing
scattered showers with a slight chance of thunderstorms. There
is a chance of light to moderate precipitation from Fresno County
northward on Wednesday. Dry weather will prevail Thursday into
early Friday but dense fog is possible in the San Joaquin Valley.
Another storm system may arrive by Friday afternoon with more wet
weather likely over the weekend.

&&

.DISCUSSION...
Another active weather day across the central California interior
though not quite as intense as yesterday when record rainfall was
measured at Merced, Fresno, Hanford, and Bakersfield. Impressive
rain totals occurred in the Sierra Nevada with 2 day rain amounts
around 10 inches at the Shaver Lake RAWS and Dinkey Creek RAWS,
and around 8 inches at the Wawona RAWS. The air mass is unstable
with colder air aloft and there have been isolated thunderstorms
mainly across Merced, Mariposa, and Madera Counties with a strong
cell near Coarsegold. Scattered showers and a slight chance for
thunderstorms will continue this evening with most of the activity
expected over the mountains. Things will really wind down later
tonight with just a few light showers possible over the Sierra.
The snow level is around 4500 feet this afternoon and will lower
to near 3500 late tonight. A Flood Watch and Winter Storm Warning
remain in effect until 4 AM Wednesday but can likely be cancelled
early if things taper off.

Another system will affect mainly northern California on Wednesday
but there is a chance for precipitation from around Fresno County
northward. Any rain across the SJ Valley should be light with QPF
generally one tenth of an inch or less. Rain up to three quarters
of an inch is possible around Yosemite NP tapering off to around
one quarter of an inch possible for Kings Canyon NP. Snow levels
are expected to be 6000 - 7000 feet with accumulations to around
6 inches possible for Yosemite NP. An upper ridge building over
the interior west looks to keep us dry Thursday into early Friday
but dense fog will be a possibility across the San Joaquin Valley.

Model ensembles indicate the progressive weather pattern is likely
to continue with another series of short waves progged to move in
from the Pacific this weekend into early next week. Precipitation
chances return on Friday afternoon then increase on Saturday and
remain good through Tuesday. Early QPF estimates from the weekend
through next Tuesday show up to 2 inches of rain for the SJ Valley
and up to 7 inches for the Sierra Nevada, but much can change by
then. Snow levels look to be around 5000 feet for most of the event.

&&

.AVIATION...In the San Joaquin Valley, West Side Hills and Sierra
foothills, areas of MVFR and local IFR conditions in low clouds
and rain thru 06Z Wed. Isolated thunderstorms until 03Z Wed. In
the Sierra Nevada and Tehachapi Mountains, areas of mountain
obscuring IFR conditions in low clouds and precipitation through
12Z Wed. VFR conditions will prevail across the Kern Co Desert.

&&

.AIR QUALITY ISSUES...
On Wednesday January 11 2023,Fireplace/Wood Stove Burning Status
is: No Burning Unless Registered in Fresno and Kern Counties.
Burning Discouraged in Kings, Madera, Merced, and Tulare Counties,
and Kern (Greater Frazier Park Area) and Sequoia National Park
and Forest.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for CAZ300>325-327-329>336-338.

Winter Storm Warning until 4 AM PST Wednesday for CAZ323-326>330.

&&

Public/Aviation/Fire Weather...DCH
PIO/DSS........................JDB

weather.gov/hanford

In the hours before

Special weather statement, Jan 10, 3:22 PM PST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
322 PM PST Tue Jan 10 2023

CAZ312-319-320-328>330-102345-
Visalia - Porterville - Reedley CA-Fresno-Tulare Foothills CA-
Kings Canyon NP CA-Grant Grove Area CA-Sequoia NP CA-Fresno-
Tulare Lower Sierra CA-
322 PM PST Tue Jan 10 2023

...A strong thunderstorm will impact portions of northwestern Tulare
and east central Fresno Counties through 345 PM PST...

At 321 PM PST, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Orange Cove, or 31 miles northeast of Visalia,
moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orange Cove, Grant Grove, Crystal Springs Campground, Big Meadows,
Pinehurst, Squaw Valley, Park Ridge, Azalea Campground, Sunset
Campground, Hume Lake, Grant Grove Visitor Center and Mitchell
Meadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3656 11932 3673 11937 3692 11880 3669 11869
TIME...MOT...LOC 2321Z 252DEG 23KT 3673 11907

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JMC
Local storm report, Jan 10, 3:26 PM PST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
326 PM PST TUE JAN 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLOOD            AVENUE 250/ROAD 216     36.24N 119.09W
01/10/2023                   TULARE             CA   PUBLIC

            ROAD IS FLOODING IN THE AREA, CREEK PICKED
            UP A BUNCH OF DEBRIS AND IS NOW CLOGGING
            CULVERT CAUSING FLOODING.

&&

AS
Special weather statement, Jan 10, 3:45 PM PST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
345 PM PST Tue Jan 10 2023

CAZ312-319-320-327>329-110015-
Visalia - Porterville - Reedley CA-Kaiser to Rodgers Ridge CA-Fresno-
Tulare Foothills CA-Kings Canyon NP CA-Grant Grove Area CA-Fresno-
Tulare Lower Sierra CA-
345 PM PST Tue Jan 10 2023

...A strong thunderstorm will impact portions of northwestern Tulare
and east central Fresno Counties through 415 PM PST...

At 345 PM PST, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Orange Cove, or 34 miles northeast of Visalia,
moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orange Cove, Grant Grove, Crystal Springs Campground, Big Meadows,
Pinehurst, Squaw Valley, Park Ridge, Azalea Campground, Sunset
Campground, Hume Lake and Grant Grove Visitor Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3652 11922 3668 11935 3696 11888 3675 11871
TIME...MOT...LOC 2345Z 236DEG 26KT 3677 11902

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JMC
Special weather statement, Jan 10, 4:13 PM PST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
413 PM PST Tue Jan 10 2023

CAZ319-320-329-330-110045-
Fresno-Tulare Foothills CA-Grant Grove Area CA-Sequoia NP CA-Fresno-
Tulare Lower Sierra CA-
413 PM PST Tue Jan 10 2023

...A strong thunderstorm will impact portions of north central Tulare
and east central Fresno Counties through 445 PM PST...

At 413 PM PST, Doppler radar was tracking a strong thunderstorm 14
miles northeast of East Orosi, or 27 miles northeast of Visalia,
moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shadequarter Mtn, Grant Grove, Crystal Springs Campground, Big
Meadows, Pinehurst, Park Ridge, Azalea Campground, Dorst Creek
Campground, Sunset Campground, Giant Forest, Grant Grove Visitor
Center and Squaw Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3653 11915 3671 11916 3680 11880 3653 11875
TIME...MOT...LOC 0013Z 261DEG 12KT 3664 11902

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JMC
Special weather statement, Jan 10, 4:21 PM PST, 54 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
421 PM PST Tue Jan 10 2023

CAZ312-319-320-322-330-110045-
South End of the Lower Sierra CA-Visalia - Porterville - Reedley CA-
Fresno-Tulare Foothills CA-Sequoia NP CA-Fresno-
Tulare Lower Sierra CA-
421 PM PST Tue Jan 10 2023

...A strong thunderstorm will impact portions of northwestern Tulare
County through 445 PM PST...

At 420 PM PST, Doppler radar was tracking a strong thunderstorm near
Woodlake, or 12 miles northeast of Visalia, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Visalia, Woodlake, Three Rivers, Ivanhoe, Cutler, Lemon Cove and
Lindcove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3636 11939 3652 11936 3658 11883 3631 11882
TIME...MOT...LOC 0020Z 269DEG 20KT 3645 11915

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JMC
Local storm report, Jan 10, 5:02 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
502 PM PST TUE JAN 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             ROAD 112 / AVENUE 352   36.43N 119.32W
01/10/2023  E0.25 INCH       TULARE             CA   LAW ENFORCEMENT

            CHP REPORTS HAIL ON THE ROADWAY IN VISALIA.

&&

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 4:04 PM PSTFlash Flood Warning Considerable damage threatHNXTulare86 min
Jan 10, 4:13 PM PSTSpecial Weather StatementHNXTulare32 min
Jan 10, 4:21 PM PSTSpecial Weather StatementHNXTulare24 min
Jan 10, 4:49 PM PSTTornado WarningHNXTulare26 min
Jan 10, 5:35 PM PSTSpecial Weather StatementHNXTulare25 min
Jan 10, 6:01 PM PSTSpecial Weather StatementHNXTulare29 min
Jan 11, 9:00 AM PSTAreal Flood WarningHNXMariposa, Merced8 days
Jan 11, 1:07 PM PSTWinter Storm WatchHNXFresno, Kern, Madera, Mariposa, Tulare, Tuolumne24 hr

Nearby

Tornado Warnings in California, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.